The pain relief capabilities of methyl salicylate are well established and a multitude of over-the-counter products populate pharmacy shelves. Over-application of the topical preparation containing the drug, or its accidental ingestion, invariably result in salicylate poisoning and in severe cases can be fatal. The drug has been a regular feature of the US National Poison Database Survey over the past decade and continues to pose a risk to children and adults alike. The aim of the review has been to cast a spotlight on the drug and assess why its use remains problematic, how technology could offer more efficacious delivery regimes, and minimise the possibility of accidental or intentional misuse.
- smart patches
- methyl salicylate
Anderson, A., McConville, A., Fanthorpe, L., & Davis, J. (2017). Salicylate Poisoning Potential of Topical Pain Relief Agents: From Age Old Remedies to Engineered Smart Patches. Medicines, 4(3), 48. https://doi.org/10.3390/medicines4030048